Methotrexate Side Effects: I stopped methotrexate... - NRAS

NRAS
28,749 members34,116 posts

Methotrexate Side Effects

ThePainPrincess
ThePainPrincess

I stopped methotrexate 2 months ago but I'm still getting mouth sores and acid reflux. I am only taking 12mg of Prednisone (trying to taper) and 4.5mg LDN. I take Tylenol for pain. I gave up coffee, wine and tomato sauce to improve the acid. Any ideas on why I am still having side effects? Thanks!

29 Replies
oldestnewest

Hi they are terrible drugs .I had side effects for months and really tired for a year when i came off I'm convinced it was the methotrexate .everyone gets diff side effects .could be then .maybe someone else on here has more info

Thank you!

Hidden
Hidden

Not a nice drug, i am still on (lower) dose of it. Perhaps like Ajay says it takes a while to get into system so a while to leave too. Sorry you're feeling so bad after 2 months; i have no idea how long it stays in system.

ThePainPrincess
ThePainPrincess
in reply to Hidden

Thank you!

I would consider acid reflux. It may not be a side effect but an additional condition. It is not uncommon with autoimmune disease.

I had not considered this. I was hoping it would go away after ending nsaids and mtx. Thanks so much!

Thanks

To deal with the mouth and nose sores you should also be taking Folic Acid. Its supposed to stop those side affects. When I got sores my Dr upped my Folic Acid. I was taking 1 FC a day and she increased it to 2 a day. And it helped

Hi Marsha, I am taking 4 folic acid a day. Thanks so much!

Hi

Can't say why you are still having side effects ....

I take MTX. Solved the mouth ulcers issue (which were worse than having RA!) with saline You could give it a go. Just hold the water in your mouth for a minute x 5 times a day. It took me 2 weeks to get rid of them. Pharmacist recommended this route.

As for the acid reflux:

1 - enteric coated Pred - I have mine half way through my breakfast so my stomach is somewhat lined.

2 - cut down on gassy drinks

3 - don't eat a big meal too late on in the evening

4 - pillow that props your head up well so acid stays down

5 - a short course of Omeprazole or Lansoprazole may get it back under control again

Hi Joy, what a beautiful name! When you say saline, do you mean salt water or purchased from the store? Thanks so much for the remedies. I do not take coated Prednisone, I will ask my doctor about it. I also take otc Nexium 2, twice a day, prescribed by my gastro doctor. We are moving to AZ soon, a dry climate, and I hope to get off of Prednisone there. Thanks so much!

Hi Pain Princess,

Glad you like my name. I tried to pick a name to tie in with the personality I have always had ie seeing the glass half full not half empty. And despite all that the RA has thrown at me I have managed to continue seeing life that way - just about!!

When I say saline I mean just water with salt. Use freshly boiled water and leave it to cool down. I also found the warm water less painful than cold water. Also if the water is warm then more salt dissolves in it. I tried doing what the Pharmacist said and swilling the water around my mouth but that was too painful so I found just holding the water in mouth for 1 min at a time did the trick. It is also quite hard swilling water round your mouth for 1 min anyway.

I hope it works for you if you decide to give it a go. The Pharmacist told me the reason the ulcers appear is that the MTX as we know dampens down your immune system and one of the 'uncleanest' places in your body is your mouth so that is why the mouth ulcers appear. And that is why salty water works, as it kills bugs.

I don't know where AZ is. Is that somewhere in the USA? I am in the UK and we are still waiting for Spring to arrive which it usually would have done by now. Instead we are having a lot of rain - boo hoo. Moving to somewhere dry sounds a perfect solution. Hope that gets you off the Pred.

Joy

Thank you Joy! Yes, AZ is in the southwest here in the US, just east of California. The dry weather makes me feel better. We are empty nesters and wanted to downsize. We live just outside of Chicago, IL now. If you are ever in America, let me know! Thanks again!

Good luck with the move to AZ. My Mother has osteoarthritis in both knees and when she holidays somewhere 'dry' all the pain vanishes. So it sounds like you are on to a winner as we say in the UK.

all the best

Joy

Were you taking an acid reducer like omeprazole? Once I started taking that drug, I couldn’t stop. I started taking it because my gastrointestinal dr told me I had some esophageal erosion and I should take it for a while. Acid reflux was never a big problem for me until I started using that. Now I can’t do without it, I’m sorry to say.

Hello, my doctor told me to take 2 Nexium twice a day. I also take ranitadine. The acid is better but not healed. I wish you good health! Thanks so much!

Hidden
Hidden

Hi painprincess - It could also be Sjogren's Syndrome, which occurs in a lot of people with other autoimmune diseases. I have that and got the nose sores something terrible. Pilocarpine has helped immensely with that, but just be aware that it can raise blood pressure in some people..

ThePainPrincess
ThePainPrincess
in reply to Hidden

Thanks so much! I was tested and do not have Sjogren's. So sorry that you are suffering, I wish you good health. Thanks again!

Hidden
Hidden
in reply to ThePainPrincess

Actually that is a really good thing - It is rather insidious and can effect most of the major organs...

Hi, I was unable to take mtx due to the terrible side effects, it made me so sick and diarrhea unable to get out of the bathroom for the whole day after taking mtx. I am now on biologic injections which I find to be able to take okay with some side effects which I can tolerate. I also take gabapanteen which has just been increased from 20mg to 30mg 3 times a day. I find they make me very sleepy. All meds have side effects and effect everyone in different ways. It is best to discuss with your doctor or Rheumatologist.

Hopefully you will get your meds sorted soon.

Take care Sue

Thanks so much Sue! I wish you good health!

Hi there. Sorry to hear that you're dealing with these side effects. I took methotrexate for a total of 3 months around a year and a half ago and am still experiencing side effects from my time on this harsh medication. Doctors say it leaves your system in around 6 months, but that is not always the case. It changed my stomach completely (I now have no appetite, regular acid reflux, indigestion, hunger pains and belching that comes with) and has left me with tinnitus as well. Everyone is different and each body will metabolize this drug differently. I would recommend monitoring your symptoms so that you might be able to determine which are still a result of the medicine and which may be your body finding a "new normal" or dealing with a different issue altogether. (An example of what I mean by "new normal": my appetite issues will never be a quick fix, much like many cancer patients who undergo chemo. Though my stomach chemistry is changed, I can still make an effort to support and heal, I.e. Probiotics, Supplements, appetite stimulants and healthy whole foods etc. This can be a long and sometimes frustrating process, but getting back to a comfortable, healthy place is an important goal to keep in mind.)

Thanks so much for sharing your experience. I can't imagine why research can't lessen the terrible side effects of drugs that are supposed to heal us. I wish you good health!

Thanks so much! I'm sorry to hear that you are suffering from all of these side effects. I wish you good health. Thanks again!

Hi there I stopped taking methotrexate over a year ago and the mouth sores have stopped , methertrexate was making me so ill I could only manage one day out of seven feeling half way normal, since stopping it I feel so much better, I have been managing the stiffness and pain by making a bath bomb of porridge oats, with a few drops of lavender oil in , I use the foot of an old pair of tights , make the ball as big as your fist , tie it up so the oats don’t come out and put in your bath , squeeze it to get the starch out it will make your bath milky, this may not work for you but I swear by it , for myself it works, sometimes I take paracetamol but not that often,give it a go see if it helps you

Thank you so much! What an interesting bath idea! I just use epsom salt. I will try it. Thanks again!

Have you considered both may not be related to taking & discontinuing the MTX? Whilst mouth ulcers are a common enough side effect they can occur for other reasons. Similarly with acid reflux, if you've been taking paracetamol for more than a month & on regular doses have you been taking a ppi, omeprazole or similar? The only pain relief my h can take is regular paracetamol & is prescribed a ppi, because of other issues he can't take omeprazole but is trying out ranitidine & pantoprazole with his existing liquid antacid, Gaviscon.

You could ask the Pharmacist where you have your scripts filled about both symptoms, or your GP of course. Anything to help ease things.

Thank you for this information. I never had mouth sores before so I assume it is from the mtx. I have had acid before but cured it with diet. Both are better than they were so I think I'm going in the right direction. My gastro doctor told me to take 2 Nexium twice a day. I have also recently tried spraying my toothbrush with peroxide after I brush and my mouth sores have improved. Thanks again, I wish you good health!

You may also like...